Utah, 2003

Drought in Utah, July 1 to 31, 2003

July 1 to 31, 2003 · NWS GJT · 7 events in 7 counties and zones

Extreme drought conditions persisted across eastern Utah with an area of exceptional drought in southeast Utah. Although monsoon moisture resulted in thunderstorms and scattered precipitation, rainfall was generally light across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Extreme drought conditions persisted across eastern Utah with an area of exceptional drought in southeast Utah. Although monsoon moisture resulted in thunderstorms and scattered precipitation, rainfall was generally light across the area. Additionally, temperatures were well above normal across the region. See the August 2003 Storm Data publication for a continuation of this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:10 PM MST, 10 hours 50 minutes earlier.

Area forecast discussion, Jun 30, 1:10 PM MST, 10 hours 50 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
210 PM MDT MON JUN 30 2003

SHORT-TERM DISCUSSION...
CONVECTION HAS FIRED ONCE AGAIN OVER THE HIGHER TERRAIN WITHIN
ENTIRE FORECAST AREA...BUT NO LIGHTNING STRIKES OBSERVED.  GOES
SOUNDINGS AND THE MORNING 12Z KGJT UPPER AIR DATA SHOW A STRONG CAP
AT 500 MB.  BUFFER ETA SOUNDING SHOW ANY CONVECTIVE POTENTIAL
STAYING UNDERNEATH THIS CAP.  DESPITE BUILDING MOUNTAIN TOP
CONVECTION...THE CAP PROBABLY WILL BE TOO STRONG FOR HARDLY ANY
THUNDERSTORMS.  THE EXCEPTION WILL BE NEAR THE EASTERN FRINGE OF
FORECAST AREA...OR NEAR THE CONTINENTAL DIVIDE.  THE SKY CLEARS
RELATIVELY QUICKLY ONCE THE SURFACE TEMPERATURE BEGINS TO COOL...
EXCEPT FOR A FEW DEBRIS CLOUD.

RIDGE AXIS SHIFTS GETS TILTED EAST OF THE WESTERN COLORADO ON
TUESDAY...AND THE FLOW ALOFT BECOMES SOUTHWESTERLY.  THE AIR MASS
BECOMES DRIER WITH H7 SPECIFIC HUMIDITY DROPPING BELOW 3 G/KG...OR
H7 DEW POINT DEPRESSION WILL BE GREATER THAN 25C FOR ENTIRE FORECAST
AREA.  THIS WOULD MAKE IT DIFFICULT FOR MOUNTAIN TOP CONVECTION TO
FORM...HENCE NO STORMS EXPECTED.  BUT SURFACE TEMPERATURES WILL
REMAIN HOT WITH H7 TEMPERATURES AROUND 18C DURING THE AFTERNOON
HOURS.  FRISBIE

WEDNESDAY...WEST-SOUTHWEST FLOW ALOFT CONTINUES WITH ELONGATED RIDGE
STRETCHING FROM SWRN ARIZONA INTO SERN COLORADO. LIMITED MOISTURE
AND MID-LEVEL CAP SHOULD PREVENT AFTERNOON THUNDERSTORMS...SO NO
REAL CHANGE TO CURRENT GRIDS WHICH REFLECT WARM AND DRY FORECAST.

LONG-TERM DISCUSSION...
THURSDAY-MONDAY...HIGH PRESSURE REMAINS ANCHORED OVER THE
SOUTHWEST...WITH THE STORM TRACK ALONG THE NORTHERN U.S. BORDER.
MEDIUM RANGE MDLS DIVERGE A LITTLE TOWARD THE LATTER PORTION OF THE
EXTENDED PERIOD...WITH THE EC SHOWING A MORE AMPLIFIED (WARMER,
DRIER) RIDGE OVER THE SOUTHWEST. GIVEN THE TIME OF YEAR...THE EC
MAY LIKELY BE THE BETTER SOLUTION. THE FLOW ALOFT WEDNESDAY THROUGH
FRIDAY APPEARS LIKE IT WOULD OFFER THE BEST CHANCE OF BRINGING SOME
MID LEVEL MOISTURE NORTH FROM ARIZONA...BUT PROBABILITY LOW AT THIS
TIME. AT THE CURRENT RESOLUTION OF THE MEDIUM RANGE MODELS THERE IS
NOTHING TO REALLY KEY ON AS FAR AS MOISTURE OR SPECIFIC TIMING OF ANY
TRIGGER (SHORT WAVE) DURING THIS EXTENDED PERIOD. THE WILD CARD IS IF
ANY ORGANIZED CONVECTION OCCURS OVER NRN ARIZONA OR NEW MEXICO...IT
COULD SEND OUT A MOIST OUTFLOW THAT COULD INITIATE CONVECTION THE
NEXT AFTERNOON OVER OUR CWA. FOR NOW WILL FOLLOW PERSISTENCE FCST OF
DRY AND WARM. MC

.GJT...NONE.
Hazardous weather outlook, Jun 30, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER HIGHER TERRAIN THIS
AFTERNOON...CONTINUING INTO THE EARLY EARLY EVENING IN RESPONSE TO
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378800, 5378801, 5378802, 5378803, 5378804, 5378805, 5378806.